Alert archive / North Dakota / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 30, 2024, 1:46 AM MDT for 7 counties in North Dakota. It took effect at Apr 30, 2024, 1:00 PM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2024, 1:46 AM MDT (07:46 UTC)
- In effect from
- Apr 30, 2024, 1:00 PM MDT
- Expired
- Apr 30, 2024, 10:47 AM MDT
- In force
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442 WWUS83 KBIS 300746 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 246 AM CDT Tue Apr 30 2024 ...RED FLAG WARNING FOR SOUTHWEST NORTH DAKOTA FROM 1 PM MDT THIS AFTERNOON TO 8 PM MDT THIS EVENING... .Critical fire weather conditions are expected this afternoon through early evening across southwest North Dakota. Minimum relative humidity values are expected to drop as low as 18 percent, with west northwest winds up to 30 mph and gusts up to 45 mph. Any fires that ignite will spread rapidly and become difficult to control or suppress. NDZ042-045-300900- /O.CAN.KBIS.FW.A.0003.240430T1800Z-240501T0200Z/ Grant-Sioux- 246 AM CDT Tue Apr 30 2024 /146 AM MDT Tue Apr 30 2024/ ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR GRANT AND SIOUX COUNTIES... The National Weather Service in Bismarck has cancelled the Fire Weather Watch. Critical fire weather conditions are no longer expected this afternoon and evening for Grant and Sioux counties. However, near critical fire weather conditions will remain possible in the afternoon and into the early evening hours. $$ NDZ031>033-040-041-043-044-302000- /O.UPG.KBIS.FW.A.0003.240430T1800Z-240501T0200Z/ /O.NEW.KBIS.FW.W.0004.240430T1900Z-240501T0200Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 146 AM MDT Tue Apr 30 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM MDT THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM MDT this evening. The Fire Weather Watch is no longer in effect. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 18 percent. * AFFECTED AREA...Southwest North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ZH
2 follow-up statements
762 WWUS83 KBIS 301150 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 650 AM CDT Tue Apr 30 2024 ...RED FLAG WARNING FOR SOUTHWEST NORTH DAKOTA FROM 1 PM MDT THIS AFTERNOON TO 8 PM MDT THIS EVENING... .Critical fire weather conditions are expected this afternoon through early evening across southwest North Dakota. Minimum relative humidity values are expected to drop as low as 18 percent, with west northwest winds up to 30 mph and gusts up to 45 mph. Any fires that ignite will spread rapidly and become difficult to control or suppress. NDZ031>033-040-041-043-044-010000- /O.CON.KBIS.FW.W.0004.240430T1900Z-240501T0200Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 550 AM MDT Tue Apr 30 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST NORTH DAKOTA... * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 18 percent. * AFFECTED AREA...Southwest North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
180 WWUS83 KBIS 301647 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1147 AM CDT Tue Apr 30 2024 ...RED FLAG WARNING HAS BEEN CANCELED... .The Red Flag Warning has been canceled due to morning rain, over a quarter of an inch, and cloudy conditions limiting minimum relative humidity. Windy conditions are still possible this afternoon. NDZ031>033-040-041-043-044-301800- /O.CAN.KBIS.FW.W.0004.240430T1900Z-240501T0200Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 1047 AM MDT Tue Apr 30 2024 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST NORTH DAKOTA... The National Weather Service in Bismarck has cancelled the Red Flag Warning. Critical fire weather conditions are no longer expected this afternoon due to morning rain and cloudy conditions. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 30, 12:11 AM MDT, 1 hour 35 minutes earlier. Its key messages:
- Widespread rain showers are expected to move across the state from west to east late tonight through Tuesday.
- Windy in southwest North Dakota on Tuesday, with critical fire weather conditions possible in the afternoon and early evening.
- Daily chances (low to medium) for rain through the rest of the week, with temperatures slightly below normal.
Area forecast discussion, Apr 30, 12:11 AM MDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 111 AM CDT Tue Apr 30 2024 .KEY MESSAGES... - Widespread rain showers are expected to move across the state from west to east late tonight through Tuesday. - Windy in southwest North Dakota on Tuesday, with critical fire weather conditions possible in the afternoon and early evening. - Daily chances (low to medium) for rain through the rest of the week, with temperatures slightly below normal. && .UPDATE... Issued at 100 AM CDT Tue Apr 30 2024 No major changes were needed for the late night update. Just blended in the latest observations to the going forecast. Rain continues to slowly move towards the North Dakota border from eastern Montana. UPDATE Issued at 941 PM CDT Mon Apr 29 2024 Main change with this update was just freshening up the cloud coverage, as some mid level clouds have been entering the area from the south. A small area of radar returns continue to show up across the far north, however we haven't seen any observed precipitation with these echoes. Apart from cloud coverage, we've just blended the current observations into the forecast. UPDATE Issued at 638 PM CDT Mon Apr 29 2024 Not much was needed to be changed with this update. We boosted PoPs in the northwest and southwest corners of the state due to some radar returns associated with some more prominent cumulus growth, but have those PoPs decreasing within the next hour or so. Otherwise, the forecast largely remains on track. && .DISCUSSION... Issued at 302 PM CDT Mon Apr 29 2024 A closed upper low is spinning northeastward over northern Minnesota this afternoon. At the surface, a meridional ridging axis cuts through the central Dakotas. The ridge axis roughly marks the delineation of the widespread stratus associated with the downstream cyclone. The lower cloud deck should slowly erode from west to east this afternoon, clearing past the Highway 83 corridor but not reaching the Highway 281 corridor. Meanwhile, a sunny sky will prevail across western North Dakota this afternoon, aside from some passing altocumulus clouds over the far west. Highs in the west should easily reach the lower to mid 60s this afternoon, but could be limited to the lower and mid 40s underneath the clouds from the Turtle Mountains through the James River Valley. A potent shortwave will eject from the base of a Pacific Northwest trough this evening and quickly pivot into the Northern High Plains by Tuesday morning. Global and high-resolution ensembles are in good agreement that a band of widespread rain showers will move across the state from west to east late tonight through Tuesday afternoon. There is some minor timing uncertainty, with the HRRR and RAP consistently showing a quicker progression. Mean ensemble QPF is advertising around two to four tenths of an inch of rain across northern and eastern North Dakota, decreasing to only trace amounts in the southwest. Highs on Tuesday will mainly be in the 50s, but could be slightly cooler to the north and east should rain and clouds persist longer through the day. Winds with the push of colder air on Tuesday are now looking less impressive than previous forecasts, evident in deterministic BL analysis, the NBM, and the ECMWF EFI. Temporally speaking, the strongest winds aloft and greatest momentum transfer are now favored earlier in the day over southwest North Dakota. This forecast trend lowers confidence in both meeting advisory criteria wind speeds and gusts and critical fire weather conditions (see Fire Discussion below). An overall active pattern is expected to persist through the rest of the week, including the upcoming weekend. The first half of Wednesday should remain dry preceding a transition to southwest flow aloft, except perhaps along the Canadian border. Shortwave energy in the southwest flow will then increase rain chances by Wednesday evening, followed by a deeper trough digging into the Northern Plains on Thursday. Wednesday is now looking like the warmest day of the week for the eastern half of the state with highs in the lower to mid 60s. The digging trough is then forecast to bring temperatures below normal for Thursday and Friday, with highs only in the mid 40s to mid 50s. Lows over this time period will mainly be in the 30s. It is possible that snow could mix with rain wherever precipitation occurs during the late night and early morning hours late this week, but no impacts are expected. A warm up finally appears to be in the cards early next week as ensembles show positive temperature anomalies, with a jump in the NBM high temperature distribution on Sunday. The NBM maintains low PoPs over this time period, and with the warmer air, chances for thunderstorms could eventually be introduced to the forecast. In fact, machine learning guidance does imply a low potential for stronger convection next week Monday when ensemble mean height fields hint at a stronger wave, though it should be noted there is considerable ensemble spread at this time range. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 100 AM CDT Tue Apr 30 2024 An upper level disturbance and surface cold front will cross the state from west to east Tuesday morning and afternoon, bringing widespread rain showers and MVFR to IFR ceilings. MVFR visibilities will also be possible under any heavier showers. Winds will shift to out of the northwest behind the front, becoming gusty across most of the west. Sustained winds will approach 30 mph with gusts to 40 mph over portions of the southwest Tuesday afternoon. Winds will decrease fairly quickly Tuesday evening. Most areas will see improvement into VFR categories (from west to east) late Tuesday afternoon and into the evening. && .FIRE WEATHER... Issued at 302 PM CDT Mon Apr 29 2024 A cold front is forecast to enter southwest North Dakota Tuesday morning, with winds quickly switching to the west-northwest and increasing to 25 mph with gusts to around 40 mph. Winds will remain strong through the afternoon, with perhaps just a slight uptick in both sustained speeds and gusts. A very dry air mass being advected in behind the front will lower dewpoints into the teens in southwest North Dakota by late Tuesday afternoon. The minimum relative humidity forecast for Tuesday has mostly remain unchanged, with values as low as 18 percent in the southwest corner of the state and less than 30 percent for all of southwest North Dakota. However, there has been a decreasing trend in the magnitude of the wind forecast over time, as well as the spatial extent of stronger west- northwest winds. There is also potential for a wetting rain Tuesday morning, though probabilities are lowest over southwest North Dakota compared to other parts of the state. Taking all this into consideration, we have decided to maintain the Fire Weather Watch for this forecast package. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from this afternoon through this evening for NDZ031>033-040>045. && UPDATE...ZH DISCUSSION...Hollan AVIATION...ZH FIRE WEATHER...Hollan
Hazardous weather outlook, Apr 30, 12:12 AM MDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 112 AM CDT Tue Apr 30 2024 NDZ031>033-040>045-010615- Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 112 AM CDT Tue Apr 30 2024 /1212 AM MDT Tue Apr 30 2024/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Rest of Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Fire Weather Watch is in effect Tuesday afternoon and early evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-010615- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- 112 AM CDT Tue Apr 30 2024 /1212 AM MDT Tue Apr 30 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Rest of Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.